Chemotherapy drug puts young children with cancer at high risk of hearing loss: 75% of patients five years old and younger had experienced cisplatin-related hearing loss three years after starting therapy

A chemotherapy drug known to cause hearing loss in children is more likely to do so the earlier in life children receive it, new UBC research has found.

Cisplatin is a life-saving treatment for many children with cancer, but the study published today in Cancer shows that the hearing of very young children is impacted early during treatment and is affected to a greater extent than that of older children.

“This is significant as even a moderate loss of hearing can impact social development in children, particularly when it occurs during a peak time of language acquisition,” said the study’s senior author Dr. Bruce Carleton, professor at UBC’s faculty of medicine’s department of pediatrics and an investigator and director of the Pharmaceutical Outcomes Programme at BC Children’s Hospital.

Loading...

Previous studies have shown up to 60 per cent of children treated with cisplatin suffer from hearing loss and 40 per cent of those children will need hearing aids.

To understand the course of cisplatin-related hearing loss, Dr. Carleton and his colleagues examined data from 368 Canadian childhood cancer patients who received cisplatin and underwent a total of 2,052 audiological assessments. All of the patients had completed cisplatin therapy.

Three years after starting therapy, 75 per cent of patients five years old and younger, and 48 per cent of patients older than five had experienced cisplatin-related hearing loss.

Loading...

One year after initiating therapy, 61 per cent of patients age five and younger had experienced cisplatin-related hearing loss. At three months, 27 per cent of the same age group had experienced hearing loss.

A higher total dose of cisplatin at three months, co-prescriptions of the chemotherapy drug vincristine, and a longer duration of antibiotics administered at the same time exacerbated cisplatin-related hearing loss over time.

The underlying mechanism explaining the higher occurrence of cisplatin-related hearing loss in young children remains unclear, but maturing structures within the inner ear might be more vulnerable to the toxic effects of cisplatin.

Loading...

“These results emphasize the need for audiological monitoring with each cycle of cisplatin treatment,” said Dr. Carleton. “Further investigation is needed to illuminate why younger children are more vulnerable to hearing loss and how best to protect hearing while administering this life-saving therapy.”

Story Source:

Materials provided by University of British Columbia. Note: Content may be edited for style and length.

Loading...

Stay connected with us on social media platform for instant update click here to join our  Twitter, & Facebook

We are now on Telegram. Click here to join our channel (@TechiUpdate) and stay updated with the latest Technology headlines.

For all the latest Health News Click Here 

Loading...

 For the latest news and updates, follow us on Google News

Read original article here

Denial of responsibility! TechiLive.in is an automatic aggregator around the global media. All the content are available free on Internet. We have just arranged it in one platform for educational purpose only. In each content, the hyperlink to the primary source is specified. All trademarks belong to their rightful owners, all materials to their authors. If you are the owner of the content and do not want us to publish your materials on our website, please contact us by email – [email protected]. The content will be deleted within 24 hours.

Loading...